Michigan, 2006Winter Weather in Michigan, December 14, 2006
December 14, 2006 · NWS MQT · 2 events in 2 counties and zones
Freezing rain and freezing drizzle developed over portions of west and central Upper Michigan on the 14th in advance of a low pressure system moving in from Minnesota. Icy roads caused numerous accidents in Iron and Dickinson county and closed some schools early in Iron County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and freezing drizzle developed over portions of west and central Upper Michigan on the 14th in advance of a low pressure system moving in from Minnesota. Icy roads caused numerous accidents in Iron and Dickinson county and closed some schools early in Iron County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 4:45 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 14, 4:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST THU DEC 14 2006
.DISCUSSION...
CONCERNS FOCUS MAINLY ON PCPN TYPE/TIMING TODAY THEN CHCS OF LES
TONIGHT INTO FRIDAY.
09Z WATER VAPOR LOOP SHOWS A STRONG SHORTWAVE DIGGING ESE THROUGH
ERN ND IN NEARLY ZONAL FLOW FROM THE PACIFIC ACROSS THE NORTHERN
CONUS. UPR DIV IN LEFT EXIT REGION OF 140KT 250 MB PACIFIC JET
NOSING INTO THE PLAINS AND SOME ELEVATED INSTABILITY RESULTED IN A
FEW LIGHTNING STRIKES IN DEVELOPING 700-600 MB FGEN PCPN BAND WHICH
IS NOW LIFTING E INTO MN.
TODAY...GIVEN MORE AMPLIFIED NATURE OF SYSTEM ON WATER VAPOR LOOP
AND TRACK OF SFC LOW THUS FAR FAR HAVE SIDED WITH GFS MODEL SOLN
WHICH SEEMS TO HAVE BEST HANDLE ON SYSTEM. PRES FALLS AHEAD OF SFC
LOW WOULD SUGGEST A SLIGHTLY S OF E TRACK OF SYSTEM WHICH AGREES
WELL WITH GFS SOLN. WITH MORE AMPLIFIED SYSTEM...MODELS HAVE TRENDED
SLOWER EACH RUN WITH ARRIVAL OF FGEN PCPN BAND BUT ALL MODELS
SUGGEST A HIGH CERTAINTY OF PCPN SO HAVE BUMPED UP POPS TO
CATEGORICAL FOR THE ENTIRE CWFA. 06Z MODELS RUNS WOULD SUGGEST PCPN TO
REACH WRN COUNTIES BY 14Z AND THEN CENTRAL COUNTIES 16-18Z AND ERN
COUNTIES AFTER 18Z. WITH RELATIVELY DRY SNDGS AHEAD OF SYSTEM AND
FCST LOW WET-BULB ZERO HGTS...STILL KEPT A MENTION OF SNOW WITH RAIN
OVER THE WEST HALF OF FCST AREA TODAY. THE EAST HALF LOOKS MORE LIKE
RAIN WITH THE LATER ARRIVAL OF PCPN AND INITIAL SRLY FLOW OFF THE
WARMER WATERS OF LAKE MI. ANY SNOW ACCUMULATION LOOKS MINIMAL AT ANY
RATE AS FGEN BAND SHOULD MOVE THROUGH QUICKLY.
TONIGHT INTO FRI...WINDS BEGIN TO SWING AROUND MORE
NORTHWESTERLY...ALLOWING FOR SOME POSSIBLE LAKE ENHANCED
PRECIPITATION AS 850MB TEMPS FALL FROM -4/-5C TO -6 TO -8C. CAA
ALONG WITH POSSIBLE ENHANCEMENT FROM TRAILING NRN MANITOBA SHORTWAVE
COULD RESULT IN AN INCH OR TWO OF LES. CONVERGENT NW FLOW WOULD
FAVOR ONTONAGON THROUGH THE KEWEENAW AND ALGER-LUCE AND NRN
SCHOOLCRAFT COUNTIES FOR SNOW CHCS. ANOTHER INCH OR TWO OF SNOW IS
POSSIBLE FRIDAY MORNING WITH CONVERGENT NW FLOW...BUT THEN FLOW
BECOMES SHARPLY ANTICYCLONIC BY AFTERNOON AND BACKS W BY LATE IN
DAY WHICH WOULD SHUT OFF LES.
FRIDAY NIGHT LOOKS DRY WITH AMPLIFIED RIDGE MOVING OVER THE AREA.
WAA/ISENTROPIC LIFT AHEAD OF YET ANOTHER PACIFIC SYSTEM FCST TO
TRACK ACROSS SRN CANADA COULD BRING A CHC OF LIGHT RAIN TO THE FCST
AREA ON SAT. HOWEVER...MORE NRLY TRACK OF LOW COMPARED TO TODAYS
SYSTEM WOULD SUGGEST LESS OF AN OPPORTUNITY FOR MEASURABLE PCPN AS
MODEL CONSENSUS QPF FIELDS SUGGEST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VOSS
Hazardous weather outlook, Dec 14, 4:36 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
536 AM EST THU DEC 14 2006
MIZ001>007-009>014-084-085-151300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
536 AM EST THU DEC 14 2006 /436 AM CST THU DEC 14 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-LSZ221-241>248-263-264-151300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
536 AM EST THU DEC 14 2006 /436 AM CST THU DEC 14 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...NORTHERN LAKE MICHIGAN...CENTRAL LAKE SUPERIOR AND
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DLG
Winter Weather, Dickinson
- When
- December 14, 9:00 AM CST to 12:30 PM CST
- Where
- Dickinson forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Light freezing rain or freezing drizzle created slippery road conditions and caused several accidents in the Iron Mountain-Kingford area. |A Norway woman lost control and rolled her vehicle on Highway US-8. |She was transported by ambulance to Dickinson County Memorial Hospital where she was treated and released.
Winter Weather, Iron
- When
- December 14, 9:00 AM CST to 12:30 PM CST
- Where
- Iron forecast zone
- Reported by
- Newspaper
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Freezing rain and freezing drizzle contributed to numerous accidents in Iron County on the 14th and caused the early dismissal of students from Forest Park and West Iron County schools.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and High Wind in Washington, December 14 to 15, 200615 deaths · 311 injured · $56 million · 78 kt wind · 17 events
- High Wind and Strong Wind in Washington, December 14 to 15, 20061 injured · $2.8 million · 87 kt wind · 11 events
- Winter Storm in Washington, December 14 to 15, 20065 injured · $300,000 · 2 events
- High Wind in Idaho, December 14 to 15, 20063 injured · $476,000 · 76 kt wind · 5 events
- High Wind in Oregon, December 14, 2006$300,000 · 78 kt wind · 13 events
- Dense Fog in Alabama, December 14, 20062 injured · 1 event
- Dense Fog in Virginia, December 14, 200615 events
- Dense Fog in Maryland, December 14, 200612 events
- High Wind in Oregon, December 14 to 15, 200692 kt wind · 12 events
- High Wind in Oregon, December 14 to 15, 200668 kt wind · 11 events
- Flooding in Oregon, December 14 to 17, 20068 events
- High Wind in Washington, December 14 to 15, 200669 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7815, 7816.